Wyoming, 2019

Damaging Winds in Wyoming, July 15, 2019

July 15, 2019 · NWS UNR · 4 events in 1 county or zone

A severe thunderstorm tracked east across far northern Campbell County before weakening as it moved into Crook County. The storm produced wind gusts around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm tracked east across far northern Campbell County before weakening as it moved into Crook County. The storm produced wind gusts around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 15, 4:39 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 15, 4:39 PM MST, 1 hour 31 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
539 PM MDT Mon Jul 15 2019

.DISCUSSION...(This Evening Through Monday)
Issued at 209 PM MDT Mon Jul 15 2019

The latest water vapor images and RAP analysis showed southwest
flow aloft across the CWA with one short-wave trough exiting
western SD and another moving across ID/UT/WY/CO. The first wave
has cut back on heating; thus, substantial MLCIN still exists
across the CWA. Farther west across WY, the MLCIN was weaker and
TCU/CB were developing across western/central WY. This activity
should spread northeast tonight, bringing another round of
thunderstorms to the CWA, with severe storms likely given
1000-2000 J/kg of MLCAPE and 0-6km shear of 35-45 kt. CAMs suggest
that the main corridor of severe activity will be across the
southern CWA, with an initial hail/wind threat transitioning to
mostly wind, and perhaps some locally heavy rainfall. Another area
of thunderstorms may track from southern MT/northern WY across
northwestern SD later tonight. Wind profiles favor some splitting
supercells through this evening. Finally, the heat advisory for
Tripp County continues until 9 pm CDT today.

The air mass is expected to recover a little better on Tuesday
than today, and also another short-wave trough should be better
timed for severe storms in the mid-afternoon through evening. A
notable low-level jet and attendant warm advection/isentropic lift
is progged by most models across northeastern WY and western SD
Tuesday evening. This will result in widespread thunderstorms,
along with the possibility of a tornado or two in northeastern WY
where low-level hodographs show substantial veering. The low-
level jet should then focus over northwestern SD later in the
evening, which may favor locally heavy rainfall given PWs of
125-150 percent of normal and low-level frontogenesis. However,
storm motions will be fairly fast, and thus have not issued a
flash flood watch at this time (something for later shifts to keep
an eye on). Most of the activity should shift after 06z Wednesday.

The chance for thunderstorms will continue Wednesday afternoon and
evening, but it appears the coverage and severe threat will be
somewhat less than Tuesday. Thereafter, thunderstorm chances will
be at a minimum through at least Saturday as the flow becomes more
zonal with near-average temperatures.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 537 PM MDT Mon Jul 15 2019

Scattered thunderstorms will move across the area this evening
into the overnight hours. IFR conditions with the thunderstorms.
Additional thunderstorms will develop across the area Tuesday
afternoon. Otherwise, VFR conditions expected.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 9 PM CDT this evening for SDZ049.

WY...None.
&&

DISCUSSION...Bunkers
AVIATION...7
Hazardous weather outlook, Jul 15, 4:35 AM MST, 13 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
535 AM MDT Mon Jul 15 2019

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-161300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
535 AM MDT Mon Jul 15 2019 /635 AM CDT Mon Jul 15 2019/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered strong to severe thunderstorms are expected
this afternoon and evening across the area. Large hail and
damaging winds are the main concern with any storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for thunderstorms on Tuesday and Wednesday,
mainly during the afternoon and evening hours. Isolated to
scattered strong to severe thunderstorms are possible on Tuesday
with hail and strong wind gusts the main threats. A few stronger
storms will be possible on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 15, 4:57 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Rapid City SD
557 PM MDT Mon Jul 15 2019

WYZ055-058-160030-
Weston WY-Southern Campbell WY-
557 PM MDT Mon Jul 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL AND
SOUTHWESTERN WESTON COUNTIES UNTIL 630 PM MDT...

At 557 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Reno Junction, or 15 miles east of Wright, moving east
at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rochelle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Wyoming.

LAT...LON 4351 10530 4381 10545 4408 10495 4355 10463
TIME...MOT...LOC 2357Z 252DEG 40KT 4371 10520

Eagan
Local storm report, Jul 15, 5:20 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
620 PM MDT MON JUL 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             8 SSE SAVAGETON         43.75N 105.73W
07/15/2019  E1.75 INCH       CAMPBELL           WY   TRAINED SPOTTER

0528 PM     NON-TSTM WND GST 8 SSE SAVAGETON         43.75N 105.73W
07/15/2019  E60 MPH          CAMPBELL           WY   TRAINED SPOTTER

0528 PM     HEAVY RAIN       8 SSE SAVAGETON         43.75N 105.73W
07/15/2019  M0.87 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

TJG
Special weather statement, Jul 15, 5:36 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Rapid City SD
636 PM MDT Mon Jul 15 2019

SDZ027-029-041-160100-
Fall River SD-Southern Foot Hills SD-Southern Black Hills SD-
636 PM MDT Mon Jul 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CUSTER AND
NORTHWESTERN FALL RIVER COUNTIES UNTIL 700 PM MDT...

At 635 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Burdock, or 10 miles west of Edgemont, moving
northeast at 25 mph.

Pea to half inch hail and winds in excess of 40 mph will be possible
with this storm.

Locations impacted include...
Edgemont and Burdock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern South Dakota.

LAT...LON 4351 10405 4357 10393 4329 10368 4324 10405
TIME...MOT...LOC 0035Z 239DEG 20KT 4335 10402

Eagan
Local storm report, Jul 15, 5:44 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
644 PM MDT MON JUL 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             7 S SAVAGETON           43.77N 105.79W
07/15/2019  E1.25 INCH       CAMPBELL           WY   STORM CHASER

            HALF DOLLAR SIZE HAIL WAS OBSERVED ON THE GROUND 25
            MINUTES AFTER STORM PASSED OVER HIGHWAY...PARTS OF THE
            ROAD ARE STILL COVERED IN HAIL AT TIME OF REPORT

&&

EAGAN
Special weather statement, Jul 15, 6:03 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Rapid City SD
703 PM MDT Mon Jul 15 2019

SDZ027-041-160130-
Fall River SD-Southern Foot Hills SD-
703 PM MDT Mon Jul 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FALL RIVER COUNTY
UNTIL 730 PM MDT...

At 703 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Edgemont, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Edgemont, Provo, Cascade Falls, Angostura Reservoir, and Maverick
Junction.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern South Dakota.

LAT...LON 4322 10405 4340 10406 4340 10339 4314 10343
TIME...MOT...LOC 0103Z 276DEG 26KT 4331 10370

Eagan
Special weather statement, Jul 15, 6:05 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Rapid City SD
705 PM MDT Mon Jul 15 2019

SDZ024-028-WYZ057-160130-
Northern Black Hills SD-Central Black Hills SD-
Wyoming Black Hills WY-
705 PM MDT Mon Jul 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAWRENCE...WEST
CENTRAL PENNINGTON AND EASTERN WESTON COUNTIES UNTIL 730 PM MDT...

At 705 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mallo Camp, or 18 miles northeast of Newcastle, moving east at 20
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Flag Mountain, Deerfield, Deerfield Reservoir, Crooks Tower, Mallo
Camp, Black Fox Campground, and Redbank Spring Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central South Dakota...and northeastern Wyoming.

LAT...LON 4402 10410 4417 10406 4416 10378 4395 10380
TIME...MOT...LOC 0105Z 274DEG 19KT 4409 10402

Eagan

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 15, 6:10 PM MST
Where
Campbell County, 11.91 mi N of Echeta
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.620, -105.900

Wind gusts were estimated near 60 mph.

Thunderstorm Wind, Campbell

When
July 15, 6:20 PM MST
Where
Campbell County, 12.06 mi NE of Echeta
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.560, -105.670

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Campbell

When
July 15, 6:35 PM MST
Where
Campbell County, 13.22 mi WSW of Weston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.560, -105.580

Wind gusts reached 60 mph.

Thunderstorm Wind, Campbell

When
July 15, 6:40 PM MST
Where
Campbell County, 2 mi ENE of Weston
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.641, -105.292

The spotter estimated wind gusts at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840278, 840277, 840279, 840280.